Herbals Plus Conventional Meds Can Be Dangerous Mix

Ask your doctor before combining medicines and supplements

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

MONDAY, May 29, 2006 (HealthDay News) -- Mix and match may work well when buying clothes, but if the product is medicine, it's better to seek professional advice.

According to a new study, older women who mix over-the-counter, herbal and prescribed medication regularly could be risking their health. And, the report in the March issue of Geriatric Nursing suggests, this danger often goes unnoticed, because many women neglect to tell their doctors about all the different medications they take.

Additionally, their physicians fail to ask the right questions. "Many of these older women do not consider over-the-counter and herbal medications real drugs, and therefore, do not report them," lead researcher Saunjoo Yoon, an assistant professor at the University of Florida College of Nursing, said in a prepared statement.

Approximately half of Americans aged 65 and older take five or more medications, including prescription, herbal and over-the-counter drugs, on a regular basis. The study of a small group assessed the potential danger caused by such consumption.

The researchers analyzed 58 older women, all from North Central Florida, each taking both an herbal medication and at least one over-the-counter or prescribed medication. Seventy-four percent of participants were declared to be in danger of a moderate or high risk drug interaction, according to Gold Standard Multimedia's Clinical Pharmacology Drug Interactions, a database program that analyzes thousands of drug interactions.

Of the 136 drug interactions spotted, 41 percent were found to be high risk and 58 percent were of moderate risk, the team concluded.

The most common and dangerous combinations involved two or more nonsteroidal anti-inflammatory drugs (NSAIDS), or NSAIDS and the herb ginkgo. Other dangerous combinations included over-the-counter pain relievers such as ibuprofen and calcium supplements with prescribed medication.

"It's so important for health-care providers to take a careful medication history to evaluate all prescribed, over-the-counter and herbal drugs to monitor interactions in older women," Yoon said. "Prevention of possible interaction is the safest practice."

More information

Find out more about drug interactions at the U.S. Food and Drug Administration.

SOURCE: University of Florida College of Nursing, news release, May 15, 2006

--

Last Updated: